Newly diagnosed!

Hello there -i have just been diagnosed with low thyroid after feeling really ill for about 2 years, which i put down to having small children! I have been on 50mg a day for about 7 weeks and last week felt terrible so have upped to 75mg. This gave me a really racing pulse, and the doctor suggested i take 50 and 75 on aternate days. My question is, i still feel a bit weird and panicy, and its turning into a cycle of panic, i think because i am looking after my boys and have no family near, apart from my husband. Can any one reassure me that i will eventually feel better? Are the side effects dangerous (i.e. racing heart). Should i carry on or change the dose again? Any advise will be gratefully received as i am in a state! Thanks!

4 Replies

oldestnewest
  • Hello,

    The weird and panicky feelings you describe should eventually go away with proper medication, but unfortunately it's not going to happen overnight. To put it in simple terms, it has taken a long time for your body to get as unwell as it did, and it's going to take a while for things to sort themselves out.

    It would help us to give you appropriate info if you can supply some thyroid blood test results. What were your thyroid results at the time of diagnosis? And have you had a test since, if so, what were those results?

    When your doctor suggested reducing your medication a little, was it purely based on the racing heart symptom, or did he also take your test result into account? I ask this because sometimes people experience racing heart as a symptom of too little thyroid hormone, rather than (or as well as) too much.

    It's also possible that the racing heart is a signal from your body that you need to increase the dose more gradually. Your body has had to cope with insufficient hormone for quite some time and this can mean that it needs time to adjust to having higher levels. So you might need to stay with the alternate days regime for a couple of weeks and then try increasing again back to the 75 mcg daily.

    If the racing heart starts up again, try not to panic (I know, easier said than done!). If possible, sit or lie down somewhere cool and quiet, and try to breath deeply and relax.

    I do understand how scary it must be to have to cope with your young children with no-one to help. Hopefully now that you have found this community, you can at least feel that you are not alone in dealing with your thyroid issues.

    If you don't have your test results, you can get them from your surgery. Give the surgery a call and ask for them to be printed out so that you can collect them. It's likely you'll be having tests on a regular basis for the first year, so it's good to get into the habit of asking for your results so that you have an ongoing record to refer to yourself.

  • Thank you - i really appreciate this. I will get the results!

    <b>Updated on Jun 21 2010 1:06PM:</b> Also, when i went back to the docs, he said i was still undermedicated.

  • If someone has had undiagnosed hypothyroidism for some time (this is very common) they can get palpitations from either taking the levothyroxine or increasing it. Some people are very sensitive and need to increase by 12.5mcg ie half a 15mcg tablet until their body is ready for the next increase.

  • Thank you!

You may also like...